California, 2015Winter Weather in California, May 7 to 8, 2015
May 7 to 8, 2015 · NWS REV · 1 event in 1 county or zone
Low pressure dropped south through California on the 7th and 8th, bringing snow to Mono County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure dropped south through California on the 7th and 8th, bringing snow to Mono County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at May 7, 6:52 AM PST, 5 hours 8 minutes earlier.
Area forecast discussion, May 7, 6:52 AM PST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
752 AM PDT THU MAY 7 2015
.UPDATE...
QUICK UPDATE TO LOWER SNOW LEVELS ACROSS THE SIERRA FRONT THIS
MORNING. A BAND OF SNOW HAS BEEN AFFECTING THE RENO AREA FOR THE
LAST HOUR AND WILL CONTINUE FOR THE NEXT TWO HOURS. DO NOT EXPECT
ANY ACCUMULATION WITH SNOW LEVELS NEAR THE VALLEY FLOOR.
OTHERWISE, THE FORECAST REMAINS ON TRACK FOR THIS MORNING.
WALLMANN
&&
.PREVIOUS DISCUSSION... /ISSUED 233 AM PDT THU MAY 7 2015/
SYNOPSIS...
LOW PRESSURE MOVING SOUTH ACROSS CALIFORNIA WILL BRING RAIN AND
SNOW SHOWERS WITH SOME THUNDERSTORMS TO THE REGION THROUGH
FRIDAY. SLICK ROAD CONDITIONS WILL PRODUCE TRAVEL IMPACTS IN THE
SIERRA AT TIMES THROUGH FRIDAY MORNING. BRISK AND CHILLY
CONDITIONS ARE EXPECTED THROUGH TONIGHT, FOLLOWED BY A WARMING AND
DRYING TREND THROUGH THE UPCOMING WEEKEND.
SHORT TERM...
COLD UPPER LOW CENTERED OVER NORTH CENTRAL CALIFORNIA HAS
TRIGGERED A FEW THUNDERSTORMS WEST OF THE SIERRA CREST, WITH BANDS
OF SHOWERS REDEVELOPING FROM THE TAHOE BASIN NORTH TO PLUMAS
COUNTY. SHORT RANGE GUIDANCE INCLUDING MOST OF THE RECENT HRRR
RUNS INDICATE CONTINUED INCREASE OF PRECIP COVERAGE FOR EASTERN CA
EXPANDING INTO THE RENO-CARSON-MINDEN REGIONS THROUGH THIS
MORNING. ROAD TEMPS IN THE TAHOE BASIN AND ALONG I-80 AT DONNER
LAKE ARE RELATIVELY WARM AT THIS TIME (GENERALLY 40-45 DEGREES),
SO UNLESS SNOWFALL RATES INCREASE SUBSTANTIALLY, SNOW
ACCUMULATIONS ON PAVEMENT SHOULD BE LIMITED TO THE HIGHER PASSES.
BY THIS AFTERNOON, HEAVIER PRECIPITATION IS MOST LIKELY TO DEVELOP
ACROSS AREAS SOUTH OF HIGHWAY 50 WITH POTENTIAL FOR CONVECTIVE
SNOW BANDS PRODUCING SNOWFALL RATES UP TO 2 INCHES PER HOUR AT
TIMES. FOR ALPINE COUNTY, THE HIGHWAYS WHICH WILL SEE THE
GREATEST SNOW IMPACTS (MONITOR AND EBBETTS PASSES) HAVE ALREADY
BEEN CLOSED SO TRAVEL IMPACTS THERE WILL NOT BE AS SIGNIFICANT.
FARTHER SOUTH INTO MONO COUNTY, HIGHER ELEVATION PORTIONS ON
HIGHWAY 395 COULD BECOME SLICK WHEN THE HEAVIER SNOW BANDS PASS
OVERHEAD. MOISTURE CONTINUES TO WRAP AROUND MONO AND MINERAL
COUNTIES OVERNIGHT THROUGH FRIDAY MORNING (ESPECIALLY SOUTH OF
MONO LAKE) WITH SNOW LEVELS REMAINING BELOW 7000 FEET, SO WE WILL
EXTEND THE WINTER WEATHER ADVISORY THRU 11 AM ON FRIDAY.
ACROSS THE REST OF THE REGION, BANDS OF SHOWERS WILL WRAP AROUND
THE UPPER LOW CENTER. WHILE ANY PART OF THE REGION COULD RECEIVE
RAIN AT TIMES THIS AFTERNOON AND EVENING, LATEST GUIDANCE SEEMS
TO BE FAVORING A DECENT BAND DEVELOPING ACROSS AN AREA NORTH OF A
LOVELOCK TO GERLACH TO SUSANVILLE LINE.
BRISK NORTH TO NORTHEAST WINDS WILL PRODUCE CHOPPY CONDITIONS ON
PYRAMID LAKE ALL DAY TODAY, SO A LAKE WIND ADVISORY WILL BE
ISSUED. THESE WINDS WILL ENHANCE THE ALREADY CHILLY CONDITIONS AS
TEMPS TODAY WILL ONLY REACH THE 50S IN MOST LOWER ELEVATIONS AND
MID-UPPER 40S FOR SIERRA VALLEYS. FOR TONIGHT, A SHORT PERIOD OF
STRONGER EAST WINDS WILL AFFECT THE SIERRA RIDGES, WITH GUSTS UP
TO 60 MPH.
ON FRIDAY, THE UPPER LOW CENTER MOVES EAST ACROSS SOUTHERN NV BUT
THE PRECIP THREAT WILL CONTINUE, AS BROAD AREA OF INSTABILITY
WILL LEAD TO ADDITIONAL DEVELOPMENT OF SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS MUCH OF EASTERN CA-WESTERN NV. WITH THE COLD
POOL ALOFT MOVING AWAY FROM THE SIERRA, SNOW IMPACTS WILL BE LESS
SIGNIFICANT COMPARED TO TODAY.
BY FRIDAY NIGHT, THE PRECIPITATION WILL LIKELY WIND DOWN QUICKLY
ACROSS MOST OF THE REGION AS THE LOW CONTINUES TO MOVE FARTHER
EAST, WHILE THE FORCING THAT ALLOWED FORMATION OF THE WRAP AROUND
SHOWER BANDS ALSO EXITS WESTERN NV.
SATURDAY LOOKS TO BE DRIER ACROSS THE REGION, EXCEPT FOR AREAS
NEAR THE SIERRA CREST SOUTH OF HIGHWAY 50, WHERE UPSLOPE LOW
LEVEL FLOW AND LINGERING INSTABILITY MAY TRIGGER A FEW LATE DAY
SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL REBOUND CLOSE TO
SEASONAL NORMALS AROUND 70 DEGREES ACROSS MOST LOWER ELEVATIONS.
MJD
LONG TERM...SUNDAY THROUGH THURSDAY...
FEW CHANGES MADE TO THE LONG TERM FORECAST THIS MORNING. MODEL
AGREEMENT CONTINUES FOR A BRIEF WARMING AND DRYING PERIOD ON SUNDAY
WITH A SHORTWAVE RIDGE ACROSS THE SIERRA AND WESTERN NEVADA.
TEMPERATURES ON SUNDAY WILL BE NEAR TO SLIGHTLY ABOVE NORMAL.
ALTHOUGH OPERATIONAL MODELS ARE NOT IN GOOD AGREEMENT WITH THE EXACT
PLACEMENT AND TIMING OF THE NEXT INCOMING TROUGH, THEY DO APPEAR TO
AGREE THAT THE SYNOPTIC PATTERN WILL REMAIN RELATIVELY PROGRESSIVE
AND UNSETTLED THROUGH THE END OF THE WEEK. LATEST GFS CONTINUES TO
SHOW A COLD TROUGH DROPPING JUST OFF THE WEST COAST MONDAY AND
TUESDAY, WHILE THE EC MAINTAINS A MORE NORTHERLY POSITION OF THE
LARGE SCALE TROUGH ACROSS THE PACIFIC NORTHWEST. WITH SUCH STARK
DISAGREEMENT, COULD NOT REALLY JUSTIFY ANY MAJOR ADJUSTMENTS TO THE
LONG TERM FORECAST. HOWEVER, EITHER MODEL SOLUTION WOULD SUGGEST A
CONTINUED UNSETTLED PATTERN WITH CHANCES FOR SHOWERS AND/OR
THUNDERSTORMS EACH DAY. MAINTAINED THOSE CHANCES FOR SHOWERS AND
AFTERNOON THUNDERSTORMS ALONG WITH BELOW NORMAL TEMPERATURES FOR
MUCH OF THE WEEK. WEISHAHN
AVIATION...
AS THE UPPER LOW MOVES ACROSS THE SIERRA AND WESTERN NEVADA TODAY,
THERE WILL BE ADDITIONAL CHANCES FOR SHOWERS WITH SNOW LEVELS
DROPPING TO AROUND 5500 FEET. ACCUMULATING SNOW REMAINS A
POSSIBILITY FOR THE SIERRA TERMINALS, WITH THE BEST CHANCES FOR KMMH
AND KBAN. KTRK AND KTVL MAY EXPERIENCE SOME LIGHT ACCUMULATIONS
TODAY, BUT SHOULD MELT QUICKLY DURING THE DAY. LIGHT RAIN SHOWERS
ARE EXPECTED ACROSS WESTERN NEVADA, INCLUDING KRNO AND KCXP.
POTENTIAL FOR THE HEAVIEST SHOWERS WILL BE THIS AFTERNOON BETWEEN
20Z AND 01Z AS THE DEFORMATION ZONE SETS UP ACROSS THE INTERSTATE 80
CORRIDOR. THIS COLD AND MOIST AIRMASS WILL INCREASE ICING POTENTIAL
ALOFT AS WELL.
GENERALLY NORTH TO NORTHEAST WINDS AROUND 20 TO 30 KTS EXPECTED
TODAY AS THE UPPER LOW DROPS SOUTHWARD. WEISHAHN
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR PYRAMID LAKE
IN NVZ004-453.
CA...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 11 AM PDT
FRIDAY ABOVE 7000 FEET FOR CAZ073-273.
&&
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)In the hours before
Special weather statement, May 7, 6:25 AM PST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
725 AM PDT THU MAY 7 2015
NVZ003-080230-
GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SPARKS...VERDI...GARDNERVILLE...
VIRGINIA CITY
725 AM PDT THU MAY 7 2015
...SNOW SHOWERS LIMITING VISIBILITY FOR THE MORNING COMMUTE...
AT 720 AM PDT...SNOW SHOWERS ARE FILLING IN ALONG THE SIERRA FRONT
IN THE RENO METRO AREA. THESE SHOWERS WILL CONTINUE FOR THE NEXT
HOUR OR SO KEEPING VISIBILITY LIMITED AT TIMES. PLEASE...ALLOW
EXTRA TIME TO GET WHERE YOU ARE GOING...AND MORE DISTANCE BETWEEN
VEHICLES. IF SHOWERS CONTINUE...SOME SLICK SPOTS MAY DEVELOP ON
ELEVATED ROAD SURFACES.
BOYD
HTTP://WEATHER.GOV/RENO
Local storm report, May 7, 7:54 AM PST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
854 AM PDT THU MAY 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM SNOW ENE HOMEWOOD 39.08N 120.16W
05/07/2015 M3.5 INCH PLACER CA TRAINED SPOTTER
SINCE MIDNIGHT
&&
JWALLMANSpecial weather statement, May 7, 8:45 AM PST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
945 AM PDT THU MAY 7 2015
NVZ003-071745-
GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SPARKS...VERDI...GARDNERVILLE...
VIRGINIA CITY
945 AM PDT THU MAY 7 2015
...SNOW SHOWERS LIMITING VISIBILITY FOR THE MORNING COMMUTE...
AT 720 AM PDT...SNOW SHOWERS ARE FILLING IN ALONG THE SIERRA FRONT
IN THE RENO METRO AREA. THESE SHOWERS WILL CONTINUE FOR THE NEXT
HOUR OR SO KEEPING VISIBILITY LIMITED AT TIMES. PLEASE...ALLOW
EXTRA TIME TO GET WHERE YOU ARE GOING...AND MORE DISTANCE BETWEEN
VEHICLES. IF SHOWERS CONTINUE...SOME SLICK SPOTS MAY DEVELOP ON
ELEVATED ROAD SURFACES.
HTTP://WEATHER.GOV/RENO
Special weather statement, May 7, 8:45 AM PST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
945 AM PDT THU MAY 7 2015
NVZ003-071745-
GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SPARKS...VERDI...GARDNERVILLE...
VIRGINIA CITY
945 AM PDT THU MAY 7 2015
...SNOW SHOWERS LIMITING VISIBILITY FOR THE MORNING COMMUTE...
AT 930 AM PDT...SCATTERED RAIN AND SNOW SHOWERS CONTINUE ALONG THE
SIERRA FRONT IN THE RENO METRO AREA. THESE SHOWERS WILL CONTINUE
FOR THE NEXT HOUR OR SO KEEPING VISIBILITY LIMITED AT TIMES.
PLEASE...ALLOW EXTRA TIME TO GET WHERE YOU ARE GOING...AND MORE
DISTANCE BETWEEN VEHICLES. IF SHOWERS CONTINUE...SOME SLICK SPOTS
MAY DEVELOP ON ELEVATED ROAD SURFACES.
HTTP://WEATHER.GOV/RENO
Local storm report, May 7, 11:16 AM PST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1216 PM PDT THU MAY 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 PM HAIL S LEE VINING 37.96N 119.12W
05/07/2015 E0.25 INCH MONO CA TRAINED SPOTTER
HAIL REPORTED IN LEE VINING, STARTING TO COVER THE GRASS
AND DIRT ROADS. SOME LIGHTNING WITH WINDS ESTIMATED AT 10
TO 15 MPH.
&&
JKIELHORSpecial weather statement, May 7, 11:58 AM PST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1258 PM PDT THU MAY 7 2015
CAZ073-072045-
MONO CA-
1258 PM PDT THU MAY 7 2015
...SPECIAL WEATHER STATEMENT...
AT 1254 PM PDT...A THUNDERSTORMS WAS 5 MILES WEST OF BODIE AND
MOVING NORTH AT 20 MPH. A SPOTTER IN LEE VINING REPORTED BRIEF HEAVY
RAIN AND PEA SIZE HAIL WITH THIS STORM. THIS STORM WILL CONTINUE TO
PRODUCE BRIEF HEAVY RAIN WITH AMOUNTS UP TO ONE QUARTER INCH AND PEA
SIZE HAIL. THE STORM WILL AFFECT THE BRIDGEPORT AREA IN THE NEXT 30
MINUTES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.
&&
LAT...LON 3810 11895 3800 11914 3825 11940 3840 11918
TIME...MOT...LOC 1954Z 146DEG 21KT 3813 11911
JW
Winter Weather, Mono
- When
- May 7, 12:00 PM PST to May 8, 6:00 AM PST
- Where
- Mono forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.939, -118.887 (the zone’s center; the record gives no point)
Snow from the afternoon of the 7th through the morning of the 8th caused the closure of the Sierra crest passes and chain controls for most of highway 395. Snowfall amounts were generally between 7 and 12 inches above 7,000 feet, with 4 to 8 inches down to around 6,000 feet. Locally higher amounts to 14 inches were noted in Lee Vining, with possible higher amounts to between 14 and 19 inches at the Sierra crest per SNOTEL observations.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 7, 2015$43,000 · EF1 · 20 events
- Tornado and Flash Flood in Colorado, May 7, 2015$5,000 · EF1 · 14 events
- Wildfire in California, May 7, 2015$30,000 · 1 event
- Flash Flooding and Hail in Oklahoma, May 7, 2015$10,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Iowa, May 7, 20151 in hail · 6 events
- Hail and Damaging Winds in Iowa, May 7, 2015$8,000 · 55 kt wind · 6 events
- Hail in Florida, May 7, 20150.88 in hail · 5 events
- Flash Flooding and Heavy Snow in California, May 7 to 8, 2015$4,000 · 4 events
- Hail and Damaging Wind in Texas, May 7, 20152.5 in hail · 4 events
- Dense Fog in Virginia, May 7, 20153 events
- Tornado and Hail in Colorado, May 7, 2015EF0 · 3 events
- Hail and Damaging Wind in Nebraska, May 7, 20151.25 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579678.